Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

The double of a hyperbolic manifold and non-positively curved exotic $PL$ structures


Author: Pedro Ontaneda
Journal: Trans. Amer. Math. Soc. 355 (2003), 935-965
MSC (2000): Primary 53C20, 57Q25, 57R55
Published electronically: October 29, 2002
MathSciNet review: 1938740
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give examples of non-compact finite volume real hyperbolic manifolds of dimension greater than five, such that their doubles admit at least three non-equivalent smoothable $PL$ structures, two of which admit a Riemannian metric of non-positive curvature while the third does not. We also prove that the doubles of non-compact finite volume real hyperbolic manifolds of dimension greater than four are differentiably rigid.


References [Enhancements On Off] (What's this?)

  • 1. C.S. Aravinda and F.T. Farrell, Rank 1 aspherical manifolds which do not support any nonpositively curved metric, Comm. in Analysis and Geometry 2 (1994) 65-78. MR 96e:53045
  • 2. R. Benedetti and C. Petronio, Lectures on Hyperbolic Geometry, Universitex, Springer-Verlag, New York (1991). MR 94e:57015
  • 3. R.L. Bishop and B. O'Neil, Manifolds of negative curvature, Trans. Amer. Math. Soc. 145 (1969) 1-49. MR 40:4891
  • 4. A. Borel, Compact Clifford-Klein forms of symmetric spaces, Topology 2 (1963) 111-122. MR 26:3823
  • 5. A. Borel, Introduction Aux Groupes Arithmetiques, Hermann, Paris (1969). MR 39:5577
  • 6. M. Bridson and A. Haeflinger, Metric spaces of non-positive curvature, Springer-Verlag (1999). MR 2000k:53038
  • 7. F.T. Farrell and L.E. Jones, Negatively curved manifolds with exotic smooth structures, J. Amer. Math. Soc. 2 (1989) 899-908. MR 90f:53075
  • 8. F.T. Farrell and L.E. Jones, Rigidity in geometry and topology, Proceedings of the International Congress of Mathematicians, Kyoto, Japan (1990). MR 93g:57041
  • 9. F.T. Farrell and L.E. Jones, Exotic smoothings of hyperbolic manifolds which do not support pinched negative curvature, Proc. Amer. Math. Soc. 121 (1994) 627-630. MR 94h:57047
  • 10. F. T. Farrell, L. E. Jones and P. Ontaneda, Hyperbolic manifolds with negatively curved exotic triangulations in dimensions larger than five, Jour. Diff. Geom. 48 (1998) 319-322. MR 2000f:57003
  • 11. D. Gromoll and J.A. Wolf, Some relations between the metric structure and the algebraic structure of the fundamental group in manifolds of non-positive curvature, Bull. Amer. Math. Soc. 77 (1971) 545-552. MR 43:6841
  • 12. R.C. Kirby and L.C. Siebenmann, Foundational Essays on Topological Manifolds, Smoothings, and Triangulations, Annals of Math. Studies, 88, Princeton University Press, Princeton (1977). MR 58:31082
  • 13. H.B. Lawson and S.T. Yau, Compact manifolds of nonpositive curvature, J. Diff. Geom. 7 (1972) 211-228. MR 48:12402
  • 14. J.J. Millson, On the first Betti number of a constant negatively curved manifold, Ann. of Math. 104 (1976) 235-247. MR 54:10488
  • 15. P. Ontaneda, Hyperbolic manifolds with negatively curved exotic triangulations in dimension six, Jour. Diff. Geom. 40 (1994) 7-22. MR 95d:57013
  • 16. C. P. Rourke and B. J. Sanderson, Introduction to piecewise-linear topology, Springer-Verlag, (1972). MR 50:3236
  • 17. C.T.C. Wall, Surgery on Compact Manifolds, Academic Press, London (1971). MR 55:4217

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C20, 57Q25, 57R55

Retrieve articles in all journals with MSC (2000): 53C20, 57Q25, 57R55


Additional Information

Pedro Ontaneda
Affiliation: Departamento de Matematica, Universidade Federal de Pernambuco, Cidade Universitaria, Recife, PE 50670-901, Brazil
Email: ontaneda@dmat.ufpe.br

DOI: http://dx.doi.org/10.1090/S0002-9947-02-03076-3
PII: S 0002-9947(02)03076-3
Received by editor(s): April 12, 2001
Received by editor(s) in revised form: April 12, 2002
Published electronically: October 29, 2002
Additional Notes: This research was supported in part by CNPq, Brazil
Article copyright: © Copyright 2002 American Mathematical Society